Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 146, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 2012, 5:37 PM CDT for Spink County, South Dakota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2012, 5:37 PM CDT (22:37 UTC)
- Expired
- Jul 25, 2012, 5:50 PM CDT
- In force
- 13 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Spink County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1286 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -197 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
424 WUUS53 KABR 252237 SVRABR SDC115-252315- /O.NEW.KABR.SV.W.0146.120725T2237Z-120725T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 537 PM CDT WED JUL 25 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SPINK COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 615 PM CDT * AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF FRANKFORT...OR 10 MILES NORTHEAST OF REDFIELD...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FRANKFORT AROUND 555 PM CDT... GLENDALE COLONY AROUND 610 PM CDT... THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 158 AND 162. THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 308 AND 327. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4483 9805 4470 9844 4499 9853 4508 9831 TIME...MOT...LOC 2237Z 331DEG 17KT 4496 9836 WIND...HAIL <50MPH 1.00IN $$ WISE
1 follow-up statement
179 WWUS53 KABR 252250 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 550 PM CDT WED JUL 25 2012 SDC115-252301- /O.CAN.KABR.SV.W.0146.000000T0000Z-120725T2315Z/ SPINK SD- 550 PM CDT WED JUL 25 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SPINK COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4483 9805 4470 9844 4499 9853 4508 9831 TIME...MOT...LOC 2251Z 331DEG 17KT 4490 9832 $$ WISE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:52 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 25, 2:52 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 252 PM CDT WED JUL 25 2012 .SHORT TERM...THROUGH SATURDAY MORNING DRIER AIR IS PUSHING IN FROM THE NORTHWEST...HOWEVER RECENT RAIN AND A HUMID AIRMASS IN PLACE IS DELAYING THAT DRY PUSH. SURFACE HEATING WITH COOLING ALOFT HAS RESULTED IN DESTABILIZATION. THE RESULT IS THE POTENTIAL FOR STORMS THROUGH THE AFTERNOON. THE STORM ENVIRONMENT IS DEFINED BY NORTHWEST UNIDIRECITONAL FLOW AND CAPE VALUES UPWARDS OF 2000 J/KG CAPE. WITH LIMITED FORCING ALOFT...LOSS OF DAYTIME HEATING WILL END THE CONVECTION THREAT...ALLOWING FOR IDEAL RADIATIONAL CONDITIONS...THOUGH WITH SURFACE HIGH STILL NORTH OF THE REGION...GRADIENT WINDS PERSIST OVERNIGHT. WINDS WILL INCREASE WITH MIXING FOR THURSDAY...WITH WEAK COLD AND DRY AIR ADVECTION. STEEP LAPSE RATES IN FAR EASTERN SOUTH DAKOTA/WESTERN MINNESOTA SUGGEST POSSIBLE CONVECTION DEVELOPING IN THE HEAT OF THE AFTERNOON...DESPITE THE DRIER AIR AT THE SURFACE. HIGH PRESSURE TAKES OVER THURSDAY NIGHT...PERSISTING THROUGH EARLY SATURDAY. AS THE HIGH SHIFTS EAST...A LOW LEVEL JET DEVELOPS IN RESPONSE TO A WEAK WAVE OVERTOPPING THE UPPER RIDGE OUT WEST. THIS WOULD SUPPORT ELEVATED NOCTURNAL THUNDERSTORMS ALONG THE MISSOURI VALLEY AND POINTS WEST SATURDAY AM. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE EXTENDED PERIOD CAN BE CHARACTERIZED BY THE RE-ORIENTATION OF THE UPPER LEVEL RIDGE AXIS FURTHER WEST ACROSS THE ROCKIES AND ALONG THE FRONT RANGE OF THE CENTRAL AND NORTHERN U.S. ROCKIES. IF THAT PANS OUT...THIS CWA ENDS UP PREDOMINANTLY IN NW FLOW ALOFT THROUGH THE PERIOD. THIS WOULD HELP KEEP THE HOTTEST OF HOT AIR BOTTLED UP A BIT SOUTH AND WEST OF THIS CWA. TEMPERATURES THROUGHOUT THE EXTENDED SHOULD BE GENERALLY NEAR TO SLIGHTLY ABOVE NORMAL...WITH THE COOLER HIGHS AND LOWS EXPECTED EARLY IN THE PERIOD...AND THEN GRADUALLY WARMING UP HEADING INTO THE MIDDLE OF NEXT WEEK. AS FOR PRECIPITATION CHANCES...SATURDAY/SATURDAY NIGHT STANDS THE BEST CHANCE FOR SOME ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS WITH DECENT MID-LEVEL WAA PATTERN SETTING UP AND A LOW LEVEL JET AROUND. NOT THE GREATEST SYNOPTIC SCALE PATTERN FOR SEEING WIDESPREAD STRONG TO SEVERE WEATHER. HOWEVER...THIS PATTERN COULD POTENTIALLY SUPPORT A COUPLE OF ROUNDS OF CONVECTION RUMBLING OUT OF MONTANA/WESTERN NORTH DAKOTA BETWEEN SUNDAY NIGHT AND WEDNESDAY DOWN INTO THIS CWA IN THE LATE NIGHT/EARLY MORNING TIME-FRAME. FOR NOW...BEYOND SATURDAY/SATURDAY NIGHT...THE MAJORITY OF 20 TO 30 PERCENT CHANCE POPS ARE RELEGATED TO THE WESTERN THIRD OF THE CWA. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS LOOK FOR GOOD VFR FOR THE REMAINDER OF THE DAY TODAY AS WELL AS TONIGHT. AN AREA OF HIGH PRESSURE IS SLOWLY BUILDING INTO THE FORECAST AREA FROM THE NORTHWEST. WEST-NORTHWEST SURFACE WINDS WILL CONTINUE TO DRAW COOLER AND DRIER AIR THROUGH ALL FOUR TERMINALS OVER THE NEXT 24 HOURS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 25, 5:34 AM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 534 AM CDT WED JUL 25 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 534 AM CDT WED JUL 25 2012 /434 AM MDT WED JUL 25 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS...MAINLY ALONG AND EAST OF THE JAMES RIVER. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS FROM 40 TO 50 MPH ALONG WITH HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS THURSDAY AFTERNOON ACROSS FAR NORTHEAST SOUTH DAKOTA AND WESTERN MINNESOTA. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. ON AND OFF CHANCES FOR STORMS ARE IN THE FORECAST THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Local storm report, Jul 25, 11:43 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1143 AM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND GST 12 WNW EAGLE BUTTE 45.07N 101.47W
07/25/2012 M58 MPH DEWEY SD MESONET
TIME ESTIMATED
0335 AM TSTM WND GST 1 SW BOWDLE 45.44N 99.68W
07/25/2012 M57 MPH EDMUNDS SD MESONET
0345 AM TSTM WND DMG 7 S HOSMER 45.48N 99.50W
07/25/2012 EDMUNDS SD EMERGENCY MNGR
EMERGENCY MANAGER RELAYS REPORTS OF SEVERAL BUILDINGS
AND GRAIN BINS DAMAGED BY STRONG WINDS CLUSTERED IN
NORTHEAST COTTONWOOD TOWNSHIP. RADAR ESTIMATED TIME.
0348 AM HAIL 4 S HOSMER 45.52N 99.46W
07/25/2012 E1.00 INCH EDMUNDS SD PUBLIC
QUARTER HAIL ALONG WITH STRONG WINDS. SKYLIGHTS BLOWN
OUT AND CROP AND FENCE DAMAGE. TIME ESTIMATED FROM
RADAR.
0348 AM TSTM WND DMG 4 S HOSMER 45.52N 99.46W
07/25/2012 EDMUNDS SD PUBLIC
QUARTER HAIL ALONG WITH STRONG WINDS. SKYLIGHTS BLOWN
OUT AND CROP AND FENCE DAMAGE. TIME ESTIMATED FROM
RADAR.
0415 AM HEAVY RAIN 1 SW BOWDLE 45.44N 99.68W
07/25/2012 M1.58 INCH EDMUNDS SD MESONET
1.58 INCHES OF RAIN FELL WITHIN A 45 MINUTE PERIOD
0445 AM TSTM WND DMG 2 NE WESTPORT 45.66N 98.48W
07/25/2012 BROWN SD PUBLIC
SEVERAL 6 INCH DIAMETER TREE BRANCHES BLOWN OFF. 2.30
INCHES OF RAIN.
0600 AM HEAVY RAIN 2 NNW WESTPORT 45.67N 98.51W
07/25/2012 M2.00 INCH BROWN SD CO-OP OBSERVER
0715 AM HEAVY RAIN COLUMBIA 45.61N 98.31W
07/25/2012 M3.15 INCH BROWN SD EMERGENCY MNGR
0800 AM HEAVY RAIN 8 NE COLUMBIA 45.70N 98.19W
07/25/2012 M1.60 INCH BROWN SD CO-OP OBSERVER
&&
EVENT NUMBER ABR1200299 ABR1200300 ABR1200308 ABR1200306 ABR1200307
ABR1200304 ABR1200305 ABR1200303 ABR1200301 ABR1200302
TMKSpecial weather statement, Jul 25, 4:07 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 407 PM CDT WED JUL 25 2012 SDZ006-010-011-252130- BROWN-DAY-EDMUNDS- 407 PM CDT WED JUL 25 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN EDMUNDS...NORTHWESTERN DAY AND SOUTHERN BROWN COUNTIES UNTIL 430 PM CDT... AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RICHMOND LAKE REC AREA...OR 6 MILES NORTHWEST OF ABERDEEN...MOVING SOUTHEAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WESTPORT...ABERDEEN... WARNER...COLUMBIA...STRATFORD...PUTNEY...GROTON...FERNEY AND BATH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH HEAVY RAIN AND SMALL HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SCARLETT
Special weather statement, Jul 25, 4:18 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 418 PM CDT WED JUL 25 2012 SDZ006-010-011-018-252145- BROWN-DAY-EDMUNDS-SPINK- 418 PM CDT WED JUL 25 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN EDMUNDS...NORTHERN SPINK...SOUTHERN BROWN AND WESTERN DAY COUNTIES UNTIL 445 PM CDT... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ABERDEEN...MOVING SOUTHEAST AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WARNER...BATH...STRATFORD... HUTTERVILLE COLONY...GROTON AND FERNEY. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH HEAVY RAIN AND SMALL HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SCARLETT
Special weather statement, Jul 25, 4:33 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 433 PM CDT WED JUL 25 2012 SDZ006-007-010-011-018-252215- BROWN-DAY-EDMUNDS-MARSHALL-SPINK- 433 PM CDT WED JUL 25 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN EDMUNDS...NORTHEASTERN SPINK...NORTHWESTERN DAY...SOUTHERN BROWN AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 515 PM CDT... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR WARNER...THROUGH BATH...TO CLAIRMONT...MOVING SOUTHEAST AT 40 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE GROTON...BRENTFORD... HUTTERVILLE COLONY...FERNEY...LANGFORD...VERDON...PIERPONT... ANDOVER...CONDE...BRISTOL...HOLMQUIST AND ROSLYN. WINDS AROUND 50 MPH...PEA SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SCARLETT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 41 min |
| Jul 24, 10:27 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 25 min |
| Jul 25, 1:33 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 42 min |
| Jul 25, 3:41 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 49 min |
| Jul 25, 4:05 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 40 min |
| Jul 25, 4:44 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 14 min |
| Jul 25, 5:04 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.